MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 48MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120148
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Failure of Implant (1924); Myocardial Infarction (1969); Sepsis (2067); Septic Shock (2068); Toxemia (2207); Ischemia Stroke (4418); Metal Related Pathology (4530)
Date of Event 06/21/2021
Type of Reportable Event Death
Event or Problem Description
It was reported that, after a right bhr in (b)(6) 2007 due to osteoarthritis, the patient presented fluid accumulation in the capsule of the right anterior joint that communicates with the iliopsoas bursa, this was diagnosed by an mri on (b)(6) 2021, the patient also presented elevated metal ions, related to an aseptic lymphocyte-dominant vasculitis-associated lesion (alval).A revision surgery was performed on (b)(6) 2021 after patient had a cva with dysphasia and weakness down the right-hand side both arm and leg.Patient initially was admitted and treated for st elevation myocardial infarction and ischemic left mca stroke; also, it was diagnosed with staph aureus bacteremia.After the revision surgery was performed with a hip washout and removal of components, patient had further deterioration in the icu and passed away on (b)(6) 2021.
 
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed on the patient¿s right hip.After the revision surgery was performed with a hip washout and removal of components, patient had further deterioration in the icu and passed away.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the complaint history for the head and cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints have been identified for the devices involved.An additional search was also performed using related reported failures, relevant key words from the description summary and the part number for the prior 12 months from the complaint aware date.Other similar complaints have been found for the cup and head.However, as these devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.It was also confirmed that all devices were sterilized.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review could not be performed for the head or cup as bhr resurfacing systems =46mm have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.No further actions are required at this time.The available medical information has been reviewed.The pain, elevated metal ions, enlarging fluid collection consistent with a pseudotumor, and pathology results of fibrous tissue containing a scattered mixed inflammatory cell infiltrate with lymphocytes and neutrophils may be consistent with findings associated with metal debris.However, the root cause of the reported clinical findings cannot be confirmed as it was also noted the patient had a staph aureus infection as well.It cannot be concluded that the reported clinical reactions are associated with a malperformance of the implant.There is no evidence that supports the patient¿s ischemic left mca stroke, stemi, and subsequent death are related to the implant but cannot be ruled out as possible complications to the procedure.However, documentation of the revision procedure including findings or complexities of the procedure was not provided for review.Without additional information we cannot further investigate or confirm the reported complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed on the patient¿s right hip.After the revision surgery was performed with a hip washout and removal of components, patient had further deterioration in the icu and passed away.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the complaint history for the head and cup was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints have been identified for the devices involved.An additional search was also performed using related reported failures, relevant key words from the description summary and the part number for the prior 12 months from the complaint aware date.Other similar complaints have been found for the cup and head.However, as these devices are no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.It was also confirmed that all devices were sterilized.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review could not be performed for the head and cup as bhr resurfacing systems =46mm have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.No further actions are required at this time.The available medical information has been reviewed.The pain, elevated metal ions, enlarging fluid collection consistent with a pseudotumor, and pathology results of fibrous tissue containing a scattered mixed inflammatory cell infiltrate with lymphocytes and neutrophils may be consistent with findings associated with metal debris.However, the root cause of the reported clinical findings cannot be confirmed as it was also noted the patient had a staph aureus infection as well.It cannot be concluded that the reported clinical reactions are associated with a malperformance of the implant as the infection is highly likely of an exogenous nature.There is no evidence that supports the patient¿s ischemic left mca stroke, stemi, multiple organ failure, septic emboli, and subsequent death are related to the implant but are likely complications of the staph aureus bacteremia.The five-month time frame between the first detection of the enlarging fluid collection & elevated metal ions and the revision surgery cannot be ruled out as a contributing factor of the severity of the patient¿s clinical symptoms.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles.Should the devices be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 48MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13090506
Report Number3005975929-2021-00584
Device Sequence Number17504697
Product Code NXT
UDI-Device Identifier03596010502551
UDI-Public3596010502551
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/07/2012
Device Catalogue Number74120148
Device Lot Number71188
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2021
Supplement Date Received by Manufacturer03/02/2022
04/13/2022
Initial Report FDA Received Date12/27/2021
Supplement Report FDA Received Date03/02/2022
04/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/09/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age61 YR
Patient SexFemale
Patient Weight55 KG